Kansas, 2021

Hail and Damaging Wind in Kansas, March 10, 2021

March 10, 2021 · NWS ICT · 6 events in 2 counties and zones

A line of severe thunderstorms moved across the southeastern third of Kansas on March 10th, 2021, producing lower end severe weather for the area. 5 inches in diameter and a lone wind gust of 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A line of severe thunderstorms moved across the southeastern third of Kansas on March 10th, 2021, producing lower end severe weather for the area. Most of the reports were hail stones that were less than 1.5 inches in diameter and a lone wind gust of 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 10, 5:43 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Mar 10, 5:43 PM CST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
543 PM CST Wed Mar 10 2021

.SHORT TERM...(This evening through Saturday night)
Issued at 304 PM CST Wed Mar 10 2021

Tonight:
Cap looks to hold tough at the start of the period based on
forecast and observed soundings, but with increasing
moisture/convergence precipitation chances should ramp up quickly
between 03-06 UTC mainly east of I-35. Strong storms appear to be
most likely, with a slight increase in 700MB-500MB shear starting
around 0900 UTC relatively to yesterdays forecast. Thinking best
chance for low end severe will be from elevated hail producers
well after midnight.

Thursday:
Continued 850MB moisture/warm air advection in baroclinic zone
will easily keep precipitation going through the morning and
likely well into the afternoon in southeast KS. High temperatures
may be relatively uniform with some sunshine in the north and
clouds lingering in far southeast.

Thursday night-Friday night:
Still some model differences but all suggest 850MB
moisture/baroclinic zone will move north across the area on Friday
with precipitation spreading north. With good lift and copious
moisture moving in Friday, widespread rain will likely develop and
continue into Friday night. Highest rainfall amounts are most
likely in southeast KS. Increased low temperatures both Thursday
night and Friday night based on extensive clouds/precipitation.

Saturday:
Best 850MB baroclinic zone may be just northwest of forecast area
by Saturday, but surface front is forecast to remain near KS/OK
border. With near saturated column and increasing diffluence ahead
of upper low, precipitation will likely continue both Saturday
and Saturday night area wide. -Howerton

.LONG TERM...(Sunday through Wednesday)
Issued at 304 PM CST Wed Mar 10 2021

While 1200 UTC ECMWF and GFS runs are surprisingly similar aloft
and not that different at the surface, there is a fairly
substantial difference in timing/location of the large dry slot
working around the low. This will have a major impact on
precipitation chances Sunday. GFS would keep much of the area dry
during the daylight hours, while ECMWF lingers precipitation area
wide in the morning and into the afternoon in southeast KS. Both
suggest some precipitation on back side of low Sunday night into
Monday. Below normal temperatures are expected to persist into the
start of the work week. Confidence in forecast dwindles with
precipitation and temperatures on Wednesday due to the large
differences between models with the next wave. -Howerton

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 544 PM CST Wed Mar 10 2021

Cold front moving into central Kansas this evening will catch up
and overtake the dry line along the Kansas turnpike corridor
overnight. Scattered to numerous convection is expected along the
intersecting boundaries across east central into southeast Kansas.
MVFR cigs and vsbys can also be expected across southeast Kansas
tonight into Thursday morning in and near any convection.
Otherwise, the main affect of behind the cold front will be a wind
shift to north-northeast tonight into Thursday as the front sinks
into Oklahoma.

KED

&&

.FIRE WEATHER...
Issued at 304 PM CST Wed Mar 10 2021

Extreme to catastrophic GFDI values will persist for a couple
more hours before winds decrease. Plan to keep red flag warning
going until expiration at this point. -Howerton

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    45  61  45  55 /  20  10  30  80
Hutchinson      39  61  42  51 /  10   0  20  70
Newton          42  61  44  52 /  20  10  20  80
ElDorado        46  61  45  55 /  40  10  30  80
Winfield-KWLD   51  62  47  60 /  50  20  40  90
Russell         34  59  37  49 /   0   0  10  50
Great Bend      34  59  38  50 /   0   0  10  50
Salina          36  61  40  51 /  10   0  10  60
McPherson       38  60  41  50 /  10   0  20  70
Coffeyville     56  64  49  61 /  70  70  50  90
Chanute         51  59  47  56 /  70  50  40  90
Iola            48  59  46  55 /  70  40  40  90
Parsons-KPPF    54  62  48  59 /  70  60  50  90

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 PM CST this evening for KSZ032-033-047>053-
067>072-082-083-091>096-098>100.

Red Flag Warning until 7 PM CST this evening for KSZ032-033-
047>053-067>071-082-083-091>095-098.

&&

SHORT TERM...PJH
LONG TERM...PJH
AVIATION...KED
FIRE WEATHER...PJH
Hazardous weather outlook, Mar 10, 6:39 PM CST, 49 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
639 PM CST Wed Mar 10 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-120045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
639 PM CST Wed Mar 10 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Very high grassland fire danger will continue for locations west of
the Kansas turnpike until about 9 pm.

The chance of thunderstorms will increase this evening and will
become likely after midnight along and east of I-35. Some of the
storms could produce small hail and gusty winds. An isolated severe
storm with one inch hail and 60 mph winds is possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Periods of showers and embedded thunderstorms are forecast from
Thursday night through Sunday. Heavy rainfall is possible,
especially over parts of southeast Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight due to the isolated
and limited nature of the threat.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Mar 10, 6:51 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Wichita KS
651 PM CST Wed Mar 10 2021

KSZ053-070-110115-
Greenwood KS-Chase KS-
651 PM CST Wed Mar 10 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Greenwood County in southeastern Kansas...
  Southeastern Chase County in east central Kansas...

* Until 715 PM CST.

* At 646 PM CST...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 14 miles
  west of Hamilton to 16 miles northwest of Eureka...and moving
  northeast at 45 mph.

* Dime to nickel size hail will be possible with these storms.

* Locations impacted include...
  Madison and Thrall.

LAT...LON 3786 9641 3793 9653 3803 9652 3819 9636
      3817 9635 3817 9603
TIME...MOT...LOC 0050Z 227DEG 48KT 3806 9641 3795 9654

BUTLER
Special weather statement, Mar 10, 7:17 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Wichita KS
717 PM CST Wed Mar 10 2021

KSZ070-110145-
Greenwood KS-
717 PM CST Wed Mar 10 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Greenwood County in southeastern Kansas...

* Until 745 PM CST.

* At 714 PM CST...National Weather Service meteorologists were
  tracking a strong thunderstorm near Madison...moving northeast at
  35 mph.

* Hail up to the size of nickels...and wind gusts up to 50 mph will
  be possible with this storm.

* Locations impacted include...
  Madison.

LAT...LON 3799 9619 3811 9631 3817 9623 3817 9596
      3808 9596
TIME...MOT...LOC 0116Z 233DEG 29KT 3810 9618

BUTLER

The radar

The Topeka radar (KTWX), 100 km away, was scanning. The volume nearest the first event began at 01:26 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Greenwood

When
March 10, 7:28 PM CST to 7:29 PM CST
Where
Greenwood County, 2.14 mi SSW of Madison
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
38.100, -96.140

Winds of 50 mph were also reported.

Hail, Greenwood

When
March 10, 8:50 PM CST to 8:51 PM CST
Where
Greenwood County, 0.55 mi E of Eureka
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.820, -96.290

Hail, Greenwood

When
March 10, 8:51 PM CST to 8:52 PM CST
Where
Greenwood County, 0.55 mi E of Eureka
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.820, -96.290

Hail, Greenwood

When
March 10, 9:24 PM CST to 9:25 PM CST
Where
Greenwood County, 2.82 mi WNW of Fall River
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
37.610, -96.080

Hail, Wilson

When
March 10, 9:43 PM CST to 9:44 PM CST
Where
Wilson County, 4.07 mi WNW of Benedict
Measured
1.5 in hail
Reported by
Public
Coordinates
37.650, -95.800

Thunderstorm Wind, Wilson

When
March 10, 10:03 PM CST to 10:04 PM CST
Where
Wilson County, 1.64 mi E of Buffalo
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.700, -95.670

This was an estimated gust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 946830, 946831, 946832, 946833, 946834, 946835.